Let’s Talk About Medication Side Effects
Now I’m back on medication, I remember why I stopped taking medication and chose to be in pain instead.. Even though when I’m not on medication and I’m having an attack, a little bit of me wishes I hadn’t stopped.
This is a battle I have gone back and forth with.
I have atypical trigeminal neuralgia, so my pain is constant and I used to have episodes of ‘shocks’ every 6 months to a year, but recently, I had three episodes all close together and decided to go back on medication. I’d stopped taking medication, because I thought I could handle the pain, which I did for a few years, because my attacks were pretty spread out at the time. When they came back in full force, I decided I’d rather suffer the medication again than the pain.
When you live with ‘the suicide disease‘, no one clinical seems to talk about how bad the medication makes you feel, because it doesn’t compare to the pain.. But the medication for trigeminal neuralgia is awful, even if it works and it takes the pain away, or down a notch.
I currently take amitriptyline and pregabalin and I’m now on my full prescribed dose for both of them.
I take pregabalin (for the type 1 shocks) and it makes me feel dizzy and drunk, like I’ve had a few drinks. I have a slight ‘out of it’ feeling that lasts all day. It kind of feels like I’ve taken off my glasses and had a couple of cocktails! I recently had an eye test and I could only read the big letters on the chart, because everyone else was moving. I feel like it slows me down. I have bad brain fog, so I have to really think about what I’m saying and doing and that level of concentration is exhausting.
The amitriptyline (for my atypical/type 2 constant pain) is the strongest little pill I’ve ever known. Even on 10mg, I was out like a light an hour after taking it. I’m up to 50mg now and the absolute worst side effect is the dryness. I don’t know why it dries out my skin, but apparently it dries your mouth, because the drugs target your sympathetic nervous system, which also affects saliva production. It’s dried my throat and mouth so much that I can’t swallow. If I do, it’s painful, because there’s no saliva and it’s just dry. I’ve developed a bit of a cough too, because my throat is so dry that it’s irritated by nothing and everything. I was coughing so much today on a work call that I had to leave to go put a Salivix in my mouth. I can’t even speak properly, because my mouth is so dry.
I keep falling asleep around an hour and a half after I’ve taken my medication. First I lose the ability to read. Everything gets really fuzzy and I get double vision and then I know I’m about to crash for the night. I sleep really hard and when I wake up, I feel so groggy and hungover.
I’ve written more about the side effects of amitriptyline and if you’re interested, you can click here to read it.
I used to take carbamazapine, the drug that is usually offered first for trigeminal neuralgia. I know a lot of people who have reacted badly to this medication. It is a drug that reacts with a lot of other medications, including birth control, so I personally don’t think this is a suitable solution for women with TN. We should be able to take hormonal birth control if we wish.
I remember carbamazapine did nothing for my pain, probably because I have atypical TN. I was going through really strong shocks when I was first diagnosed and I don’t know if anything would have helped me at that stage. I felt incredibly sick on carbamazapine. I was drunk, dizzy and very noticeably slurring my words. I’m not quite as bad as this on pregabalin.
The medication might take the edge off my pain, but no one should underestimate just how strong these drugs are and just how bad the side effects are. The side effects can really wear you down, just as much as pain can do.
I feel quite depressed at the moment. My dry cough just woke my daughter up, after I’d spent almost an hour trying to settle her and my throat is super painful.
I spoke to a doctor, who told me to drink more water. I could sip water all day and I’m still not producing saliva. In fact, after a bit of googling, I’ve found that I’d be washing away any saliva I did create. He also suggested that I look into saliva replacements, but didn’t offer any help on this. I feel completely lost, because my last doctor was incredible and now I’m unsupported. I spoke to a pharmacist, who was much more helpful and he recommended a few things I could try, so I’ve asked if the doctor will prescribe one of them to try.
It would be so nice to have medications that don’t give us nasty side effects. I feel like if I complain, I’m not taken seriously, because it’s a medication for the most painful condition in the world, so I should just be happy I’ve got something I can take for it. I also feel like all these things don’t sound so bad on their own: dizziness, headaches, dry mouth, nausea, brain fog.. But together, everything adds up into a big problem as well.
There is no easy way out.
When I was last on these medications, I didn’t have a one year old daughter and I could just get home from work and sleep until the next morning. All I did was sleep and work. It didn’t matter if I didn’t bother with tea, or housework. Now, I have a little girl that wakes up at 5am and when she’s gone to bed, I have to wash her clothes, clean away our plates and tidy up the house. I can’t afford to sleep all the time.
Hopefully when my pain management clinic referral has gone through again, I’ll be able to discuss different medication options, because honestly, these medications are making me feel like I’ve got a disability more than ever before.
This website is a diary of my own experiences and should not be taken as medical advice. I am not a medical professional. Please speak to your own medical practitioner about your medication.
The Pain Corner does not make any profit. If you enjoyed reading my blog, or found it useful and would like to make a donation of £3 towards the cost of the domain, you can do so by clicking here. Your contribution will help keep this website running. Thank you!
Hi I have Trigeminal Neuralgia on the right-hand side of my lower jaw. Pain when brushing teeth, eating, chewing, and talking. Recently my tongue is hurting, burning. I am not on any meds currently. My episodes were very few between 2014 and 2020. From Jan 2022 to now, very little relief. Took CBD with 0.1% THC. last year. After less than 3 months back to square one.
Taking Herbal Meds, very little relief
LikeLiked by 1 person
Side effects are why I chose to take the lowest possible doses and to have an MVD early in the progression of my TN. It’s too soon to know how my MVD will turn out. I’ve always been very healthy with perfect routine bloodwork and blood pressure readings in the 110/60 area. I ran 5k distances regularly. After a couple of years of Topiramate supplemented with Baclofen, my blood work shows decreasing kidney function. My blood pressure is creeping up to an unhealthy level despite my very healthy diet and regular exercise. I did not tolerate carbamazepine although it worked like a dream. I find it scary to see my organs responding this way on the low amounts I’ve been taking.(Topiramate 100 mg, Baclofen 20 mg). The other very important issue is anorgasmia. Research frequently discusses erectile dysfunction but I seldom see women’s sexual needs mentioned. Topiramate creates challenges and Baclofen creates barriers to orgasm. This is cruel. TN takes away so much of life. We deserve to preserve intimacy, if at all possible. Thanks for opening up the side effect topic.
LikeLiked by 1 person